Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 498, NWS Norman, OK

October 13, 2012Baylor County, Knox County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Oct 13, 2012, 2:49 PM CDT for Baylor County, Knox County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 13, 2012, 2:49 PM CDT (19:49 UTC)
Expired
Oct 13, 2012, 3:45 PM CDT
In force
56 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Baylor County, TX, Knox County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 13, 1:00 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 7.8 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2012-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2012-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
-330 J/kg
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

253 
WUUS54 KOUN 131949
SVROUN
TXC023-275-132045-
/O.NEW.KOUN.SV.W.0498.121013T1949Z-121013T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
249 PM CDT SAT OCT 13 2012

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BAYLOR COUNTY IN NORTHERN TEXAS...
  SOUTHEASTERN KNOX COUNTY IN NORTHERN TEXAS...

* UNTIL 345 PM CDT

* AT 244 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
  WEINERT...MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SEYMOUR...MUNDAY...KNOX CITY...GOREE...RED SPRINGS AND BOMARTON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3340 9987 3367 9939 3360 9911 3340 9912
TIME...MOT...LOC 1944Z 236DEG 45KT 3336 9968 

$$
1 follow-up statement
817 
WWUS54 KOUN 132008
SVSOUN

SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 306 PM 
CDT SAT OCT 13 2012

TXC023-275-132045-
/O.CON.KOUN.SV.W.0498.000000T0000Z-121013T2045Z/
BAYLOR TX-KNOX TX-
308 PM CDT SAT OCT 13 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM
CDT FOR SOUTHWESTERN BAYLOR AND SOUTHEASTERN KNOX COUNTIES...

AT 302 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL 
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR 
GOREE...MOVING NORTHEAST AT 50 MPH. ANOTHER SEVERE STORM CAPABLE OF 
PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH 
WAS ALSO MOVING INTO SOUTHEAST KNOX COUNTY...AND WILL FOLLOW THE 
INITIAL STORM.

LOCATIONS IMPACTED INCLUDE...
SEYMOUR...MUNDAY...KNOX CITY...GOREE...RED SPRINGS AND BOMARTON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3340 9987 3367 9939 3360 9911 3340 9912
TIME...MOT...LOC 2002Z 236DEG 44KT 3347 9947 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 2:44 PM CDT, 5 minutes earlier.

Area forecast discussion, Oct 13, 2:44 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
244 PM CDT SAT OCT 13 2012

.AVIATION...
19/18Z TAFS...THE MAIN CONCERN FOR THE TAF PERIOD IS AN AREA OF
STORMS CURRENTLY EXTENDING FROM WESTERN NORTH TEXAS TO NORTH
CENTRAL OKLAHOMA IMPACTING KHBR...KLAW...KSPS...KOKC...AND KOUN.
THIS AREA OF STORMS SHOULD SLOWLY PUSH OFF TO THE NORTHEAST AND
EAST THIS AFTERNOON AND EVENING. AFTER ABOUT 03Z...VFR CONDITIONS
ARE EXPECTED AT ALL SITES. WINDS WILL SHIFT TO THE WEST
OVERNIGHT...BECOMING NORTHERLY BY EARLY MORNING WITH CLEARING
SKIES.

&&

.PREV DISCUSSION... /ISSUED 648 AM CDT SAT OCT 13 2012/

AVIATION...
13/12Z TAFS...MVFR-VFR CONDITIONS EXPECTED MOST OF FORECAST
PERIOD...WITH IFR RESTRICTIONS NEAR TSRA. SCATTERED TSRA WILL OCCUR
ACROSS KGAG/KWWR/KPNC TERMINALS EARLY IN FORECAST PERIOD WITH THE
POSSIBILITY OF STORMS MOVING INTO SOUTHWEST OKLAHOMA WESTERN NORTH
TEXAS TERMINAL SITES THIS MORNING. WILL FORECAST MOST OF IMPACTS
THIS AFTERNOON INTO EARLY AFTERNOON ACROSS TERMINALS FROM KSPS-KOKC-
KPNC AS MAIN CONVECTIVE LINE PROGD ALONG-AHEAD OF DRYLINE. CLEARING
SKIES AND WESTERLY WIND BY 06Z AND BEYOND.

DISCUSSION...
SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS STILL EXPECTED
TODAY...PRIMARILY THIS AFTERNOON AND EVENING. CURRENTLY...STRONG
STORMS OVER PANHANDLES MAY SKIRT NORTHWEST PORTIONS OF OKLAHOMA
EARLY THIS MORNING BUT SEVERE WEATHER APPEARS UNLIKELY. PLUME OF
STEEPER LAPSE RATES WILL MOVE OVER THE REGION IN THE 15Z-21Z
TIMEFRAME WHICH WILL PROVIDE ENVIRONMENT FOR RAPID DEVELOPMENT OF
STRONG AND POSSIBLY SEVERE STORMS. PROBLEM IS WHAT WILL BE A
FOCUSING MECHANISM WITH WARM FRONT WELL NORTH OF OKLAHOMA AND
DRYLINE WELL WEST OF CWA. ALL MODELS HAVE QPF SIGNAL TOWARD AND
JUST AFTER 18Z SO CANNOT IGNORE POSSIBILITY OF SCATTERED STORM
DEVELOPING IN BROAD WAA REGIME AND MOIST-UNCAPPED ATMOSPHERE.
HOWEVER... BEST OVERALL FORCING AND CHANCE FOR ORGANIZED SEVERE
WEATHER EXPECTED AFTER 21Z NEAR/EAST OF DRYLINE WHEN MAIN UPPER
TROF PUSHES IN. ALTHOUGH DISCRETE SUPERCELLS APPEAR POSSIBLE WE
STILL ANTICIPATE A QUICK EVOLUTION INTO A SQUALL LINE AND PROVIDE
MAIN CONCERN FOR BOWING SEGMENTS/DAMAGING WINDS. STORM CHANCES
WILL END FROM WEST TO EAST BEGINNING MID-LATE AFTERNOON FAR
WESTERN OKLAHOMA AND EXITING SOUTHEAST PARTS OF OKLAHOMA TOWARD OR
JUST AFTER MIDNIGHT.

MUCH DRIER AIR WILL FILTER IN BUT WE ARE NOT EXPECTED TO COOL OFF
DRAMATICALLY. NEXT FRONT WILL PASS THROUGH REGION MIDDLE OF NEXT
WEEK BUT IT LOOKS LIKE STORM CHANCES WILL REMAIN FAIRLY LOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  53  81  53  83 /  70   0   0   0
HOBART OK         51  82  51  82 /  20   0   0   0
WICHITA FALLS TX  56  83  54  86 /  60   0   0   0
GAGE OK           47  81  43  86 /  10   0   0   0
PONCA CITY OK     53  79  48  81 /  40   0   0   0
DURANT OK         61  82  54  84 /  90   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

06/17/14
Hazardous weather outlook, Oct 13, 11:45 AM CDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CDT SAT OCT 13 2012

OKZ004>048-050>052-TXZ083>090-141000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1145 AM CDT SAT OCT 13 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH TONIGHT
ACROSS OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE MAIN RISK AREA IS ALONG AND EAST OF A LINE FROM WAYNOKA TO SAYRE
AND HOLLIS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE FROM 4 PM THROUGH
3 AM.

IMPACTS...
THE MAIN THREATS WILL BE DAMAGING WIND GUSTS IN EXCESS OF 70 MPH AND
HAIL UP TO THE SIZE OF GOLFBALLS.

IF DISCRETE SUPERCELL STORMS ARE ABLE TO DEVELOP AND PERSIST...THERE
WILL BE AN ADDITIONAL THREAT OF TENNIS BALL SIZED HAIL AND A FEW TORNADOES.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
OKLAHOMA AND WESTERN NORTH TEXAS SHOULD PLAN FOR SEVERE WEATHER
OPERATIONS.

DISCUSSION...
SCATTERED MAINLY ELEVATED THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS
THE EASTERN TWO-THIRDS OF OKLAHOMA THROUGH THE EARLY TO MID AFTERNOON.
THE STRONGER STORMS MAY PRODUCE SMALL HAIL ALONG WITH BRIEF HEAVY RAINFALL.

BY LATE AFTERNOON...WIDELY SCATTERED SEVERE STORMS MAY DEVELOP ACROSS
WESTERN OKLAHOMA AS A DRYLINE ADVANCES EAST. STRONG DEEP LAYER SHEAR
AND MODERATE INSTABILITY WILL FAVOR THE DEVELOPMENT OF SUPERCELLS.

BY EARLY TO LATE EVENING...IT IS POSSIBLE THAT A LINE OF STORMS WILL
QUICKLY DEVELOP AS UPPER LEVEL FORCING INCREASES.  THE MAIN SEVERE
WEATHER RISK WITH THE LINE OF STORMS WILL BE DAMAGING WINDS
AND LARGE HAIL.  THE LINE OF STORMS SHOULD CLEAR SOUTHEAST OKLAHOMA
DURING THE EARLY MORNING HOURS AND THE RISK OF SEVERE WEATHER WILL
END.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY OCT 14.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
PRIMARILY QUIET WEATHER WILL BE ON TAP FROM SUNDAY THROUGH MID WEEK
AS HIGH PRESSURE SPREADS ACROSS THE REGION. OUR NEXT CHANCE FOR
THUNDERSTORMS WILL ARRIVE WEDNESDAY NIGHT AS AN UPPER
LEVEL DISTURBANCE AND COLD FRONT MOVE THROUGH THE REGION.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM SUNDAY.

In the hours before

Special weather statement, Oct 13, 1:00 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
100 PM CDT SAT OCT 13 2012

OKZ033>036-TXZ083-084-131830-
HARMON OK-GREER OK-KIOWA OK-JACKSON OK-HARDEMAN TX-FOARD TX-
100 PM CDT SAT OCT 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARMON...
SOUTHEASTERN GREER...SOUTHWESTERN KIOWA...JACKSON...HARDEMAN AND
NORTHWESTERN FOARD COUNTIES UNTIL 130 PM CDT...

AT 1254 PM CDT...WIDELY SCATTERED THUNDERSTORMS WERE BEGINNING TO
FORM ACROSS SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS.  STORM
INTENSITY IS INCREASING AND WARNINGS MAY BE REQUIRED.  A STRONG
THUNDERSTORM WAS LOCATED 9 MILES EAST OF SWEARINGEN.
ANOTHER STORM WAS DEVELOPING NORTH OF QUANAH AND BLAIR.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
ALTUS...HOBART...QUANAH...BLAIR...OLUSTEE...ELDORADO...DUKE...
ROOSEVELT...MARTHA...ELMER...COOPERTON...ALTUS AIR FORCE BASE...
GOODLETT...TOM STEED RESERVOIR...HUMPHREYS...WARREN...FRIENDSHIP...
HESTER AND LAZARE.

LAT...LON 3422 10000 3441 10000 3509 9904 3494 9876
      3445 9936 3446 9937 3438 9944 3439 9947
      3435 9947 3393 9998 3424 10001
TIME...MOT...LOC 1754Z 240DEG 49KT 3416 9998
Special weather statement, Oct 13, 1:54 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
154 PM CDT SAT OCT 13 2012

OKZ022-035-036-131915-
KIOWA OK-WASHITA OK-JACKSON OK-
154 PM CDT SAT OCT 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR KIOWA...SOUTHEASTERN WASHITA
AND NORTHEASTERN JACKSON COUNTIES UNTIL 215 PM CDT...

AT 147 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WARREN...
MOVING NORTHEAST AT 35 MPH. ANOTHER STRONG STORM WAS JUST WEST
OF MOUNTAIN VIEW.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
HOBART...MOUNTAIN VIEW...CORN...ROOSEVELT...GOTEBO...COLONY...
COOPERTON...WARREN...CLOUD CHIEF...TOM STEED RESERVOIR AND COWDEN.

LAT...LON 3482 9924 3484 9927 3484 9928 3485 9928
      3534 9887 3546 9865 3501 9863 3467 9910
      3481 9932
TIME...MOT...LOC 1847Z 236DEG 29KT 3477 9918
Local storm report, Oct 13, 2:09 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
209 PM CDT SAT OCT 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND GST     3 S ALTUS               34.59N 99.33W
10/13/2012  M58 MPH          JACKSON            OK   MESONET

            POWER LINES DOWN IN ALTUS. PART OF ATWOODS SIGN DAMAGED
            IN ALTUS.

&&

FM
Special weather statement, Oct 13, 2:25 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
225 PM CDT SAT OCT 13 2012

TXZ083>085-087-088-132000-
BAYLOR TX-WILBARGER TX-HARDEMAN TX-FOARD TX-KNOX TX-
225 PM CDT SAT OCT 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BAYLOR...
SOUTHWESTERN WILBARGER...SOUTHEASTERN HARDEMAN...SOUTHEASTERN
FOARD AND NORTHWESTERN KNOX COUNTIES UNTIL 300 PM CDT...

AT 220 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
THALIA...MOVING NORTHEAST AT 40 MPH. OTHER STRONG THUNDERSTORMS
WERE LOCATED NEAR TRUSCOTT AND SOUTH OF ROCHESTER.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
VERNON...CROWELL...BENJAMIN...HARROLD...GRAYBACK...OKLAUNION...
GILLILAND...FARGO...LOCKETT...THALIA...TRUSCOTT AND RAYLAND.

LAT...LON 3342 9998 3376 10000 3433 9930 3425 9920
      3422 9919 3421 9915 3407 9898
TIME...MOT...LOC 1920Z 226DEG 34KT 3397 9947

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 1:00 PM CDTSpecial Weather StatementOUNHardeman30 min
Oct 13, 1:26 PM CDTSevere Thunderstorm WarningOUNHardeman49 min
Oct 13, 2:25 PM CDTSpecial Weather StatementOUNKnox, Wilbarger35 min
Oct 13, 3:11 PM CDTSpecial Weather StatementOUNWichita34 min
Oct 13, 3:39 PM CDTSpecial Weather StatementOUNBaylor51 min
Oct 13, 3:51 PM CDTSpecial Weather StatementOUNWichita39 min
Oct 13, 4:05 PM CDTSpecial Weather StatementOUNArcher, Clay40 min
Oct 13, 4:13 PM CDTSevere Thunderstorm WarningOUNArcher, Clay, Wichita62 min
Oct 13, 4:34 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor56 min
Oct 13, 4:46 PM CDTTornado WarningOUNArcher, Clay, Wichita44 min
Oct 13, 4:46 PM CDTTornado WarningOUNArcher, Clay, Wichita30 min
Oct 13, 5:12 PM CDTSpecial Weather StatementOUNArcher, Clay63 min
Oct 13, 5:44 PM CDTSpecial Weather StatementOUNArcher46 min
Oct 13, 6:38 PM CDTSevere Thunderstorm WarningOUNArcher, Clay40 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.